Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 28, NWS Newport/Morehead City, NC

June 15, 2025Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 15, 2025, 11:02 AM EDT for Carteret County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2025, 11:02 AM EDT (15:02 UTC)
Expired
Jun 15, 2025, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

400 
WHUS42 KMHX 151502
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1102 AM EDT Sun Jun 15 2025

NCZ195-196-160000-
/O.NEW.KMHX.BH.S.0028.250615T1502Z-250616T0000Z/
West Carteret-East Carteret-
1102 AM EDT Sun Jun 15 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Shackleford Banks and Bogue Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 10:00 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 15, 10:00 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 AM EDT Sun Jun 15 2025

.SYNOPSIS...
A weak frontal boundary will dip south into portions of Eastern
North Carolina this weekend, leading to unsettled conditions
through the early part of the week. The front then shifts back
north by mid week.

&&

.NEAR TERM /Through Today/...
As of 10 AM Sun...No big changes. Have delayed onset of likely
pops by a few hours, as low stratus takes most of this morning
to mix out. Front analyzed across NE NC is dipping into the
Albemarle region, and will be focus for most numerous showers
and storms this afternoon, and therefore highest pops (60-80%).
Other aforementioned sea breeze activity will form along the
hwy 17 corridor this afternoon but be a bit more sct in nature
with pops of 30-50% advertised.

Prev disc...As of 315 AM Sunday...

Key Messages

 - Thunderstorms with a risk of strong winds and flooding
   expected today

 - Flood Watch now in effect for portions of ENC from this
   afternoon through tonight

A mid-level shortwave, currently over the TN Valley, will
translate ENE across the Southern Appalachians this morning,
then across central and eastern North Carolina this afternoon
and evening. At the surface, a frontal boundary is forecast to
sag slowly south out of the DelMarVa region, potentially
reaching northeast NC by this evening.

A zone of increasing moisture advection is forecast to develop
ahead of the advancing shortwave, leading to PWATs climbing back
above 2" across ENC by this afternoon. Meanwhile, heating of a
very moist boundary layer should lead to moderate
destabilization, with MLCAPE of 1000-2000j/kg developing across
all of ENC by this afternoon, with little to no inhibition.
Given the moist, unstable, and uncapped airmass, isolated to
scattered convection should initially develop along the
developing sea/river/bay breezes. The expectation is that this
activity will then expand in coverage, intensity, and
organization as the above-mentioned shortwave moves through with
a modest increase in large-scale forcing and deep layer shear.
Additionally, the southward-sagging frontal boundary will
provide an area of enhanced low-level convergence. Guidance
differs on the evolution of this boundary, which will be key in
where the heaviest rainfall amounts are focused.

For all areas, the airmass will be supportive of heavier
rainfall rates and minor flooding. However, easterly storm
motions will be parallel, or nearly parallel, to the above-
mentioned surface boundary, which sets up the potential for
training thunderstorms. The latest HREF mean QPF guidance has
trended higher along this boundary, and now suggests the
potential for 3-5" of rain wherever it ends up stalling. Should
this front stall near the Albemarle Sound vicinity, it could
potentially interact with the various sea/bay/river breezes,
leading to locally higher amounts as high as 4-8"+ of rain. It's
in this area where ensemble guidance shows the highest
probabilities of seeing rainfall rates exceed 1"/hr. It should
be noted that if the boundary stalls just north of ENC, the
higher risk of flooding would be focused to the north as well.
However, there is enough of a signal for portions of ENC that we
felt it prudent to issue a Flood Watch to capture the
potential. This will be a smaller watch that will be focused
along the HWY 264 corridor where the signal for flash flooding
is the highest. Expansions of the watch may be needed depending
on how guidance and convection trends through the day.

Outside of thunderstorm activity, it will be hot and very
humid, with "feels like" temperatures approaching 100 degrees.

&&

.SHORT TERM /Tonight/...
As of 315 AM Sunday...

An upper level shortwave is forecast to shift offshore of NC/VA
tonight, with the greatest thunderstorm risk shifting offshore
as well. However, lingering instability and lift may support
scattered thunderstorms lingering near the HWY 70 corridor past
midnight. Temperatures will continue to be mild for most
tonight, although some rain-cooled areas could fall into the
upper 60s. Otherwise, 70s are expected for lows tonight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330AM Sun...

Key Messages:

- Unsettled weather pattern into Tuesday with a chance for strong
thunderstorms and heavy rain on Monday

- Potential for dangerous heat indices midweek into the end of next
week.

Monday and Tuesday...Some minor tweaks to the forecast for Monday
and Tuesday, but overall the general pattern remains the same as
upper ridging will remain off the Southeast Coast while a weak and
slow moving upper trough tracks across the Southeast Mon/Tue.
Further to the west, a stronger but neutrally tilted upper
trough will quickly progress across the Pacific Northwest and
enter into the Plains Tues night and this will be our next
potential weather-maker. At the mid levels, several weak but
notable shortwaves will be transiting the base of the upper
trough across the Mid-Atlantic and Southeast which will promote
widespread lift across the area. At the surface, stalled front
(likely located somewhere around the Hwy 70 corridor on Mon)
will gradually lift N'wards Mon night into Tue and will be the
focus for shower and thunderstorm activity Mon. By Tue we
return to more diurnally driven showers/tstms associated with
the Seabreeze circulation and mid level shortwave transiting the
region.

What does this mean for the weather around the area Mon/Tue. Well a
slightly complicated pattern with the exact location and strength of
the front/mid-level shortwaves driving the weather across the region
each day. In general however, expect MLCAPES south of the stalled
front to build on Mon/Tue closer to 1500-2500 J/kg each afternoon
while shear increases closer to 20-30 kts max. Persistent S'rly
flow for the most part will continue to pump ample moisture
across the region as well and this will promote widespread
shower and thunderstorm development. Each morning will likely
be noted by offshore showers and storms which will push inland
in the afternoon. Given the environment, there will likely be a
conditional severe threat, especially on Monday, primarily
focused south of the aforementioned front. However, weak mid
level lapse rates and widespread cloud cover on Mon and Tue may
limit this threat and as a result SPC has placed the area under
a general thunder threat each day. But, wont be surprised if we
see a stronger storm or two each day with wet microbursts being
the primary hazard.

The other hazard to note will be the potential for heavy rain and
flash flooding. PWAT's will remain at or above 2 inches each day
while soundings suggest the potential for long skinny CAPE and moist
profiles resulting in at least an elevated threat for efficient rain
rates. The front will focus where the highest 24 hour rainfall
totals occur especially on Monday. For now, expect the
potential for 1-2 inches of rain with locally higher amounts
possible on Monday with closer to 0.25-0.75 inches possible on
Tuesday. With already saturated soils WPC has placed the entire
area under a marginal risk for excessive rainfall on Monday (See
HYDRO section for more details). Temps each day get into the
upper 80s to low 90s with lows in the 70s each night.

Wednesday through next weekend...Previously mentioned upper trough
will be the main feature of note into the end of the week with this
neutrally tilted trough pushing E'wards into the Mid-Atlantic and
Northeast by Fri. Currently GFS is the deepest and slowest with this
trough with the Canadian and ECWMF guidance slightly quicker and
weaker with the trough. Either way, at the surface we return to a
more summer like pattern with thunderstorms primarily focused along
the Seabreeze on Wed/Thurs with an incoming surface cold front
from the west becoming the focus for potential shower/tstm
activity on Fri. High pressure ridging then builds into the area
over the weekend once again drying the area out. Of bigger note
will be the hot and muggy conditions expected around midweek as
a combination of temps in the 90s Wed/Thurs and dewpoints in
the 70s will result in hazardous heat indices with "feels like"
temps closer to the 100-110 F range each day. Will have to
monitor trends, but the years first heat advisories may be
needed next week if the current forecast holds. Once cold front
pushes through on Friday temps will decrease slightly and the
excessive heat threat will lower this weekend.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through 12z Monday/...
As of 645 AM Sunday...

Key Messages

 - IFR/MVFR CIG risk this morning and again tonight

 - TSRA likely to impact portions of ENC later today into
   tonight (50-70% chance) with a risk of LIFR/IFR conditions

An area of low CIGs (IFR/MVFR) is expected to linger across
much of ENC through about 12-14z this morning, then gradually
rise to MVFR/VFR CIGs after that time. By this afternoon, the
risk of TSRA should steadily increase as an upper level wave
interacts with various surface boundaries in an unstable and
very moist airmass. Confidence in TSRA is highest from KPGV to
KFFA, with lower confidence elsewhere. The lower confidence is
more related to timing than occurrence. I'll continue to reflect
the most likely timing within PROB30 groups, with TEMPO or
prevailing groups expected to be added later as confidence
increases. Where TSRA occur, there will be an increased risk of
30-50kt wind gusts and significant reductions to VIS (LIFR/IFR).
As the above-mentioned upper level wave shifts offshore, the
TSRA risk is expected to gradually decrease, especially after
06z tonight. The TSRA risk is then expected to be followed up by
a risk of low CIGs (IFR/MVFR).

LONG TERM /Monday through Thursday/...
As of 330AM Sun...Unsettled weather will continue to persist
across the area into midweek as a stalled front will bring a
threat for several rounds of showers and thunderstorms to
Eastern North Carolina Mon. A more summer like pattern returns
with diurnal thunderstorm activity developing along the
Seabreeze on Tue/Wed. Either way this will bring a daily threat
for sub-VFR conditions each day. In addition to this, early
morning fog development will remain possible for areas that see
rain.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 315 AM Sunday...

Key Messages

 - Elevated winds and seas again today and tonight

 - Increased thunderstorm risk this afternoon through tonight,
   especially for inland rivers and sounds, and the northern
   coastal waters

A weak area of low pressure is forecast to move east across
northeastern NC and the nearby coastal waters later today
through tonight, supporting an increased risk of thunderstorms.
Where thunderstorms develop, there will be the potential for
30-50kt wind gusts and waterspouts. The greatest thunderstorm
risk through tonight looks to be focused across the inland
rivers and sounds as well as the coastal waters north of Cape
Hatteras.

A tightened pressure gradient south of the above-mentioned
surface low should support another round of elevated winds and
seas. Outside of thunderstorms, southwesterly winds of 15-25kt
are expected (strongest across the Pamlico Sound and the coastal
waters south of Oregon Inlet). Additionally, seas of 3-5 ft are
expected, with 6 footers possible for the outer edges of the
central and southern coastal waters south of Cape Hatteras.
These conditions will be close to Small Craft Advisory criteria,
but confidence is low enough to hold off for now. Stay tuned in
case confidence increases in the risk of 25kt+ winds and/or
6ft+ seas.

LONG TERM /Monday though Thursday/...
As of 330AM Sun...A stalled frontal boundary will bisect our
waters from west to east, generally from around Lenoir county
east across the Pamlico Sound, and just north of Hatteras Island
into our coastal waters. This stalled front will bring a threat
for several rounds of showers and thunderstorms Mon into Tue
across all our waters with locally enhanced winds and seas noted
within the strongest activity. In addition to this, light NE-E
winds at 5-10 kts will be noted along the N side of this front
on Mon (so Albemarle to northern half of the Pamlico Sound and
along the coastal waters north of Cape Hatteras with 10-15 kt
SW'rly winds noted south of the front Mon morning. Front will
gradually lift N'wards through Tue allowing for the entire area
to see SW'rly winds at 10-15 kts with gusts up near 20 kts. By
Wed as high pressure settles into the region and thermal
troughing sets up the gradient will pinch slightly allowing
SW'rly winds Tue night into Wed to increase to 15-20 kts with
occasional gusts up near 25 kts at times into Thurs. Seas will
generally remain around 2-5 ft through the period keeping us SCA
free through at least midweek.

&&

.HYDROLOGY...
As of 315 AM Sunday...

Scattered to numerous thunderstorms are expected to develop in
a moderately unstable, and anomalously moist, airmass later
today through tonight. The airmass will be supportive of
rainfall rates of 0.50"-0.75"/hr, with totals of 0.50"-2" where
thunderstorms develop. These rates and amounts may support a few
instances of flooding/flash flooding, especially in urban and
flood prone areas. However, a locally higher risk of flooding
and flash flooding may develop across parts of the area,
depending on where a slow-moving frontal boundary stalls. Along
this boundary, ensemble guidance suggests rainfall amounts as
high as 3-5", with max rainfall amounts of 4-8"+ if training
thunderstorms develop. Guidance differs on where the greatest
risk will be focused, but there is enough of a signal to go
ahead and issue a Flood Watch for a portion of ENC for this
afternoon through tonight. The watch area highlights where the
heaviest rainfall rates (1"/hr+) will be possible, as well as
where flash flood guidance is lowest, and where soils are the
most susceptible to excessive runoff.

Monday will bring the next threat for heavy rain which will be
highly dependent on where the aforementioned front stalls.
Either way, with similar conditions to Sun in place across the
area widespread 1-2" of rain with locally higher amounts will be
possible on Monday and with already saturated soils from
previous days rainfall in place, there will once again be a
chance for flash flooding across parts of the CWA and a flood
watch may become necessary in the coming day or so for portions
of the CWA on Mon as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from 2 PM EDT this afternoon through Monday
     morning for NCZ029-044>047-079>081-091-203.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM/TL
SHORT TERM...RM
LONG TERM...RCF
AVIATION...RM/RCF
MARINE...RM/RCF
HYDROLOGY...MHX
Hazardous weather outlook, Jun 15, 4:30 AM EDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
430 AM EDT Sun Jun 15 2025

NCZ091-160830-
Lenoir-
430 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected today, the
strongest of which will be capable of 40-60 mph wind gusts and flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible on Monday, the strongest of
which will be capable of damaging winds and minor flooding.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-092-094-193-194-198-160830-
Duplin-Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
430 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible today, the strongest of
which will be capable of 40-50 mph wind gusts and minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible on Monday, the strongest of
which will be capable of damaging winds and minor flooding.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-160830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-
430 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected today, the
strongest of which will be capable of 40-60 mph wind gusts and flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is possible later this week, especially Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-160830-
Hatteras Island-
430 AM EDT Sun Jun 15 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered thunderstorms will be possible today, the strongest of
which will be capable of 40-50 mph wind gusts and minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-160830-
Northern Outer Banks-
430 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous thunderstorms are expected today, the
strongest of which will be capable of 40-60 mph wind gusts and flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-160830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
430 AM EDT Sun Jun 15 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered thunderstorms will be possible today, the strongest of
which will be capable of 40-50 mph wind gusts and minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible on Monday, the strongest of
which will be capable of damaging winds and minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:42 AM EDTFlood WatchMHXBeaufort, Dare, Greene, Hyde, Lenoir, Martin and 3 more47 hr
Jun 15, 7:17 PM EDTSpecial Marine WarningMHX43 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.